Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Serre's generalization of Nagao's theorem: An elementary approach

Author: A. W. Mason
Journal: Trans. Amer. Math. Soc. 353 (2001), 749-767
MSC (2000): Primary 20H25; Secondary 20E08, 14H05
Published electronically: October 23, 2000
MathSciNet review: 1804516
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Let $C$ be a smooth projective curve over a field $k$. For each closed point $Q$ of $C$ let $\mathcal{C} = \mathcal{C}(C, Q, k)$be the coordinate ring of the affine curve obtained by removing $Q$from $C$. Serre has proved that $GL_2(\mathcal{C})$ is isomorphic to the fundamental group, $\pi_1(G, T)$, of a graph of groups $(G, T)$, where $T$ is a tree with at most one non-terminal vertex. Moreover the subgroups of $GL_2(\mathcal{C})$attached to the terminal vertices of $T$ are in one-one correspondence with the elements of $\operatorname{Cl}(\mathcal{C})$, the ideal class group of $\mathcal{C}$. This extends an earlier result of Nagao for the simplest case $\mathcal{C} = k[t]$.

Serre's proof is based on applying the theory of groups acting on trees to the quotient graph $\overline{X} = GL_2(\mathcal{C}) \backslash X$, where $X$ is the associated Bruhat-Tits building. To determine $\overline{X}$ he makes extensive use of the theory of vector bundles (of rank 2) over $C$. In this paper we determine $\overline{X}$using a more elementary approach which involves substantially less algebraic geometry.

The subgroups attached to the edges of $T$ are determined (in part) by a set of positive integers $\mathcal{S}$, say. In this paper we prove that $\mathcal{S}$ is bounded, even when Cl $(\mathcal{C})$ is infinite. This leads, for example, to new free product decomposition results for certain principal congruence subgroups of $GL_2(\mathcal{C})$, involving unipotent and elementary matrices.

References [Enhancements On Off] (What's this?)

  • [1] A. Lubotzky. Lattices in rank one Lie groups over local fields. Geom. and Func. Analysis 4 (1991), 405-431. MR 92k:22019
  • [2] A.W. Mason. Free Quotients of Congruence Subgroups of $SL_2$ over a Coordinate Ring. Math. Z. 198 (1988), 39-51. MR 89b:20107
  • [3] A.W. Mason. Groups generated by elements with rational fixed points. Proc. Edinburgh Math. Soc. 40 (1997), 19-30. MR 98a:20055
  • [4] A.W. Mason. Unipotent Matrices, Modulo Elementary Matrices, in $SL_2$ over a Coordinate Ring. J. Algebra 203 (1998), 134-155. MR 99f:20080
  • [5] A.W. Mason. Free quotients of congruence subgroups of the Serre groups and unipotent matrices. Comm. Algebra 27 (1999), 335-356. MR 2000a:20110
  • [6] A.W. Mason and R.W.K. Odoni. Ideal class groups of Dedekind domains contained in function fields. Proc. Roy. Irish Acad. 97A (1997), 155-162. MR 99h:13011
  • [7] W. Radtke. Diskontinuierliche arithmetische Gruppen im Funktionenkörperfall. J. Reine Angew. Math. 363 (1985), 191-200. MR 87g:11065
  • [8] J-P. Serre. Trees (Springer-Verlag, 1980). MR 82c:20083
  • [9] H. Stichtenoth. Algebraic Function Fields and Codes (Springer-Verlag, 1993). MR 94k:14016

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20H25, 20E08, 14H05

Retrieve articles in all journals with MSC (2000): 20H25, 20E08, 14H05

Additional Information

A. W. Mason
Affiliation: Department of Mathematics, University of Glasgow, Glasgow G12 8QW, Scotland, United Kingdom

Keywords: General linear group, tree, algebraic function field
Received by editor(s): March 25, 1999
Published electronically: October 23, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society